New Hampshire, 2013Flash Flood in New Hampshire, September 2, 2013
September 2, 2013 · NWS GYX · 1 event in 1 county or zone
Slow moving thunderstorms dropped 2 to 4 inches of rain in 3 hours in Hooksett. The ground was already saturated from earlier rains and flooding caused additional road washouts and flooded streets in town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms dropped 2 to 4 inches of rain in 3 hours in Hooksett. The ground was already saturated from earlier rains and flooding caused additional road washouts and flooded streets in town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 2, 9:54 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 2, 9:54 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1054 AM EDT MON SEP 2 2013
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH THROUGH THE REGION ON TODAY WITH A
COLD FRONT MOVING THROUGH THE REGION ON TUESDAY. ANOTHER COLD
FRONT SWEEPS THROUGH ON THURSDAY. HIGH PRESSURE BUILDS IN FRIDAY
AND SATURDAY.
&&
.NEAR TERM /TODAY/...
11AM UPDATE...
AREA OF RAIN AND EMBEDDED THUNDERSTORMS IS NOW MOVING THROUGH THE
EASTERN PART OF THE FORECAST AREA AND WILL MOVE INTO CENTRAL MAINE
THIS AFTERNOON. BEHIND THIS... ACTIVITY WILL BE MORE SCATTERED IN
NATURE FOR SEVERAL MORE HOURS. THERE MAY EVEN BE A FEW BREAKS IN
THE CLOUDS. THE NEXT ROUND OF SHOWERS AND STORMS WILL LIKELY FORM
BY MID AFTERNOON OVER THE MOUNTAINS OF NEW HAMPSHIRE AND
VERMONT... SPREADING EASTWARD FROM THERE. IN ADDITION... SHOWERS
AND STORMS WILL FORM ALONG AN ADVANCING SURFACE PRE-FRONTAL TROUGH
OVER UPSTATE NEW YORK. THIS PRE-FRONTAL TROUGH AND THE ASSOCIATED
CONVECTION WILL SPREAD EAST INTO NEW HAMPSHIRE AND WESTERN MAINE
THIS EVENING. MAINE FORECAST ELEMENTS CHANGED WITH THIS UPDATE ARE
POP AND QPF FIELDS TO BETTER REFLECT TIMING AND INTENSITY OF THE
EXPECTED PRECIPITATION.
830AM UPDATE...
HAVE ADJUSTED POP FORECAST TO SHOW THE LATEST BATCH OF RAIN MOVING
EAST ACROSS MAINE THIS MORNING... WITH EMBEDDED THUNDERSTORMS
PRODUCING HEAVY RAIN ALONG THE BACK EDGE. ANOTHER ROUND OF STORMS
IS TRYING TO DEVELOP IN VERMONT AND MOVE INTO NEW HAMPSHIRE WITHIN
THE NEXT FEW HOURS. ALSO ADJUSTED QPF TO REFLECT THE SHIFT IN
LOCATIONS OF HEAVIEST EXPECTED FUTURE RAINFALL... AND ADJUST PAST
HOURS QPF TO REFLECT RADAR ESTIMATES FOR USE IN STORM TOTAL QPF
FORECASTING. LOTS OF AREAS HAVE SEEN MORE THAN AN INCH OF RAIN IN
THE PAST 6 HOURS... WITH SEVERAL POCKETS OF 2-3 INCHES. EXPECT
BASIN AVERAGES OF 0.5 TO 1 INCH IN SPOTS THE NEXT SIX HOURS AS
RAIN MOVES ACROSS MAINE.
630AM UPDATE...
CONTINUE TO ISSUE ADDITIONAL FLOOD ADVISORIES AND FLASH FLOOD
WARNINGS FOR MUCH OF OUR FORECAST AREA. THE SOUTHEAST FACING
HIGHER TERRAIN IS NOW PRIMED FOR FLOODING AS NEXT BATCH OF HEAVY
RAINFALL ENTERS THE WARNING AREA...MUCH IN LINE WITH THE LATEST
HRRR MODEL RUN.
MADE MINOR ADJUSTMENTS TO THE GRIDS THIS HOUR. OTHERWISE...NO
CHANGES TO THE OVERALL FORECAST PACKAGE.
THERE IS A MODERATE RIP CURRENT RISK TODAY FOR MUCH OF THE COAST
OF MAINE.
PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS UPPER LEVEL
TROUGH AND THE RESULTING SURFACE CYCLOGENESIS OCCURS TO OUR WEST.
IN NORTHERN NEW ENGLAND...A SOUTHERLY FLOW WILL
INCREASE...BRINGING A RETURN TO HIGH SURFACE DEW POINTS AND HIGH
PRECIPITABLE WATER VALUES OF AROUND TWO INCHES TO THE REGION.
WITH A UNIDIRECTIONAL FLOW AND SOME BACKING TO THE FLOW
ALOFT...EXPECT SHOWERS AND THUNDERSTORMS TO REMAIN OVER THE
FORECAST AREA THROUGHOUT THE DAY. WITHIN THIS TROPICAL
AIRMASS...WE HAVE ALREADY HAD RAINFALL RATES OF UP TO TWO INCHES
THIS EVENING. WITH THE FLASH FLOOD POTENTIAL CONTINUING...WILL
CONTINUE WITH THE FLASH FLOOD WATCH TODAY.
USED A BLEND OF MET/MAV MOS FOR DAYTIME MAXES THIS AFTERNOON. DEW
POINT VALUES WILL BE NEAR 70F...SO EXPECT IT TO REMAIN VERY MUGGY.
&&
.SHORT TERM /TONIGHT AND TUESDAY/...
HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS. THEREAFTER...DRYING OCCURS AS WINDS ALOFT SWITCH OUT OF THE
SW. POPS WILL LOWER DURING THE NIGHT AS BEST DEEP MOISTURE SUPPLY
AND UPPER LEVEL SUPPORT SHIFTS TO OUR EAST.
THE BEST INSTABILITY AND CHANCE FOR A THUNDERSTORM REMAINS TUESDAY
MORNING AND INTO THE MIDDAY PERIOD. THEREAFTER...THE COLD FRONT
WILL SLOWLY SHIFT EAST OF OUR REGION. SOME ADDITIONAL DRYING MAY
ALLOW FOR AFTERNOON SUNSHINE...WITH STILL THE OUTSIDE THREAT OF A
BRIEF SHOWER OR THUNDERSTORM.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT MOVES OFF THE COAST BY TUESDAY NIGHT FOLLOWED BY WEAK
HIGH PRESSURE ALLOWING A COOLER/MUCH DRIER AIR MASS TO MOVE INTO
THE REGION TUESDAY NIGHT. WEAK HIGH PRESSURE WILL SETTLE OVER THE
AREA WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT TO MOVE ACROSS THE
REGION BY EARLY THURSDAY. THE FRONT ON THURSDAY WILL HAVE VERY
LIMITED MOISTURE SO NOTHING MORE THAN SOME FAST MOVING SCATTERED
SHOWERS ARE EXPECTED. TEMPERATURES WILL BE NEAR NORMAL FOR THE
MIDWEEK BUT MAY BECOME SLIGHTLY BELOW NORMAL FOR THE LATTER PART
OF THE WEEK BEHIND THE SECOND COLD FRONT THURSDAY. USED A BLEND OF
THE MAV/MET GUIDANCE FOR 4TH/5TH PERIODS AND THEN THE ADJUSTED MEX
TEMPERATURES FOR THE OUTLOOK PERIOD.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM...
CURRENT VFR CONDITIONS WILL GIVE WAY TO MVFR/IFR TODAY AS A WARM
FRONT CONTINUES TO MOVE NORTH SPREADING WIDESPREAD MODERATE TO
HEAVY RAINFALL INTO THE REGION. AT THIS POINT CEILINGS LOOK TO BE
THE MAIN PROBLEM EXCEPT FOR KPSM AND KRKD WHICH WILL LIKELY SEE
LIFR CONDITIONS IN DENSE FOG OFF THE WATERS AS WELL.
LONG TERM...
SHOWERS ARE POSSIBLE BOTH TUESDAY AND THURSDAY WITH THE PASSAGE OF
THE COLD FRONTS...OTHERWISE MAINLY VFR CONDITIONS EXPECTED.
&&
.MARINE...
SHORT TERM...
WINDS AND SEAS REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA AS
A WARM FRONT CROSSES THE WATERS. EXPECT AREAS OF HEAVY RAIN AND
FOG OVER THE WATERS THROUGH THE SHORT TERM PERIOD.
LONG TERM...
A COLD FRONT MOVES THROUGH ON TUESDAY WITH ANOTHER COLD FRONT TO
MOVE ACROSS THE WATERS THURSDAY. WITHOUT A STRONG PRESSURE GRADIENT
BEHIND THE FRONTS BOTH WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014-
018>028.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>010-013-014.
MARINE...NONE.
&&
NEAR TERM UPDATE... KIMBLEHazardous weather outlook, Sep 2, 2:05 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT MON SEP 2 2013
NHZ001>010-013-014-031000-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
305 PM EDT MON SEP 2 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE DAMAGING WINDS
AND LOCALIZED HEAVY RAINFALL ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ007>009-012>014-018>028-031000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
305 PM EDT MON SEP 2 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE DAMAGING WINDS
AND LOCALIZED HEAVY RAINFALL ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-031000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
305 PM EDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.In the hours before
Local storm report, Sep 2, 9:50 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1050 AM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD INTERVALE 44.08N 71.15W
09/02/2013 CARROLL NH LAW ENFORCEMENT
OSSIPEE MT ROAD WAS FLOODED
&&
EVENT NUMBER GYX1300300
MPKFlash Flood, Merrimack
- When
- September 2, 2:15 PM EST to 3:45 PM EST
- Where
- Merrimack County, 0.51 mi E of Hooksett to 0.63 mi E of Hooksett
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.101, -71.460
An area of slow moving thunderstorms dropped 2 to 4 inches of rain in 3 hours causing flooded streets and road washouts in Hooksett.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478539.